Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Blacksburg, VA

June 9, 2005Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 9, 2005, 2:56 PM EDT for Rockbridge County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 2:56 PM EDT (18:56 UTC)
Expired
Jun 9, 2005, 3:35 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 091856
SVRRNK
VAC163-091945-
/O.NEW.KRNK.SV.W.0045.050609T1856Z-050609T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 345 PM EDT

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NATURAL BRIDGE...OR ABOUT 5 MILES WEST OF
  GLASGOW...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...

  NATURAL BRIDGE...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3765 7962 3760 7956 3770 7937 3777 7948

$$

DS
2 follow-up statements
000 
WWUS51 KRNK 091921
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT THU JUN 9 2005

VAC163-091945-
/O.CON.KRNK.SV.W.0045.000000T0000Z-050609T1945Z/
ROCKBRIDGE VA-
319 PM EDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EDT FOR
ROCKBRIDGE COUNTY...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
WEAKENING SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER 
ROCKBRIDGE COUNTY...OR ABOUT NEAR GLASGOW...MOVING NORTHEAST AT 10 
MPH. SEVERE HAIL IS BECOMING LESS LIKELY...BUT THE POTENTIAL FOR 
HEAVY RAIN WILL CONTINUE. PONDING MAY BECOME A PROBLEM ON ROADWAYS.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY PARALLEL TO INTERSTATE 81 SOUTH OF LEXINGTON.

LAT...LON 3769 7956 3763 7950 3770 7937 3777 7948

$$

DS
000 
WWUS51 KRNK 091935
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT THU JUN 9 2005

VAC163-091944-
/O.CAN.KRNK.SV.W.0045.000000T0000Z-050609T1945Z/
ROCKBRIDGE VA-
334 PM EDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROCKBRIDGE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE...THE WARNING HAS BEEN CANCELLED. ADDITIONAL 
LOCALLY HEAVY RAIN THOUGH MAY BE POSSIBLE WITH ITS REMNANTS.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3769 7956 3763 7950 3770 7937 3777 7948

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:29 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 9, 1:29 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
129 PM EDT THU JUN 9 2005

.AVIATION...
TRPICAL AIRMASS WILL BE THE THEME OVER THE NEXT COUPLE
DAYS...THIS WILL ALSO MEAN PLENTY OF IFR/LIFR FOG LATE TNGT.
MEANING SLOW RECOVERY TO VFR CIGS DURING THE MORNING AND EARLY
AFTN IF AT ALL...NUMEROUS SHOWERS AND TSTMS DURING THE AFTNS AND
EVENINGS AND TORRENTIAL RAINFALL IN SPOTS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1140 AM EDT THU JUN 9 2005)

SHORT TERM (REST OF TODAY)...
NUMEROUS SMALL TROPICAL TYPE SHOWERS RAPIDLY DEVELOPING ACROSS
THE FA LATE THIS MORNING. ADJUSTED AXIS OF HIGHEST POPS NORTH AND
EAST UP INTO THE SOUTHERN SHENANDOAH VLY ADN SRNDG AREAS. SO BEST
CHCS PRETTY MUCH FROM JUST WEST OF THE BLUE RIDGE INTO THE
FTHLS/PDMT RGN. STILL A THREAT FOR VERY HEAVY RAIN IN PLACES LATER
THIS AFTERNOON. TROPICAL ATMOS WILL INCREASE RAINFALL RATES.
FLOODING MAY BECOME A CONCERN IF ANY ORGANIZATION OCCURS.

PREVIOUS DISCUSSION...
(ISSUED 705 AM EDT THU JUN 9 2005)

AVIATION...
MOIST SRLY FLOW TO CONT THROUGH THE FCST PD...WITH SHWRS/TSTMS
BECMG LIKELY BY MID AFTN. GREATEST COVERAGE WILL BE IN THE MTNS
AND COINCIDE WITH THE PEAK HEATING PART OF THE AFTN...ACTIVITY
LINGERING INTO THE EVENING. THIS MORNING...AREAS OF IFR/LIFR FOG
WILL DISSIPATE BY 15 UTC. CU WILL BEGIN TO FORM AFT 15 UTC WITH
BKN CIGS 020-030 ANTICIPATED THIS AFTN. IFR VSBYS ANTICIPATED
AGAIN TONIGHT...ESP ACROSS AREAS THAT RECEIVE RAINFALL TODAY.

PREVIOUS DISCUSSION...
(ISSUED 255 AM EDT THU JUN 9 2005)

SHORT TERM (TODAY)...
MOIST TROPICAL PLUME OF MOISTURE OVER THE FCST AREA AGAIN TODAY
WITH PWATS AOA 1.50. NO UPPER LEVEL FORCING MECH TO FOCUS
PRECIP...HOWEVER LOW LEVEL FORCING FROM SE FLOW INTO THE MTNS
COMBINED WITH NO CAP TO EASILY LIFT PARCELS TO THE LFC. SEE NO
REASON TO GO ANY LESS THAN LIKELY POPS IN THE MTNS WITH NEAR
CATEGORICAL POPS ALONG THE BLUE RIDGE FROM ROA TO THE NC MTNS WERE
OROGRAPHIC LIFT WILL BE THE GREATEST. ISOLD FF POTENTIAL REMAINS A
CONCERN DUE TO THE HIGH PWATS AND SLOW CELL MVMT...0-6KM MEAN WIND
LESS THAN 5KTS. SINCE THERE IS NO UPPER FORCING MECH OR LL SFC
BOUNDARY WILL REFRAIN FROM FF WATCH ATTM.

WENT ABOUT 3 DEG ABOVE MOS FOR THE TMAX IN THE ERN CWA WERE MORE
SUN WILL BE REALIZED. CLOUDS WILL KEEP THINGS IN CHECK WEST OF THE
BLUE RIDGE.

LONG TERM (TONIGHT THROUGH WEDNESDAY)...
SIMILAR SCENARIO ANTICIPATED FRIDAY...HIGHEST POPS MTN ZONES. THE
WEEKEND IS A TOSS UP. GFS INSISTS ON INCREASED SUSBSIDENCE OVR OUR
CWA WITH LITTLE OR NO POP UNTIL LATE SUNDAY...PUTTING MORE
EMPHASIS ON THE SYSTEM COMING OUT OF THE GULF OF MEX. THE NAM IS
SLOWER AND LESS AGGRESSIVE WITH THE GULF OF MEX SYSTEM AND HAS LESS
IN THE WAY OF SUBSIDENCE OVER OUR FCST AREA. ATTM FEEL WE SEE AT
LEAST DIURNAL THREAT OF SHRA/TSRA COINCIDING WITH THE PEAK HEATING
PART OF THE DAY...THE MTNS PROVIDING AS A FORCING MECHANISM. AS
FOR THE SYSTEM SOUTH OF CUBA...ITS GONNA HAVE TO PROVE ITSELF AS
IT MAKES ITS WAY ACROSS THE GULF. THERE IS A LOT OF DRY AIR IN
THE WATER VAPOR IMAGERY ACROSS THE WRN GULF WHICH IS A HINDRANCE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS
Hazardous weather outlook, Jun 9, 4:56 AM EDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 AM EDT THU JUN 9 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
456 AM EDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED AFTERNOON THUNDERSTORMS MAY PRODUCE ISOLATED FLASH
FLOODING. LOCALIZED HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON
FROM SOME OF THE SLOWER MOVING THUNDERSTORMS. THE GREATEST THREAT
FOR HEAVY RAIN WILL BE IN THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA AND INTO SOUTHWESTERN VIRGINIA. SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:22 PM EDTSevere Thunderstorm WarningRNKHenry23 min
Jun 9, 2:44 PM EDTFlash Flood WarningRNKWythe3 hr
Jun 9, 3:59 PM EDTFlash Flood WarningRNKGrayson, Smyth6 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.